Arizona, 2014Flash Flood in Arizona, September 8, 2014
September 8, 2014 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across La Paz county during the afternoon and evening hours on September 8th, aided by both an upper level weather disturbance approaching from the northwest, and copious moisture shed from former hurricane Norbert. Given the high amounts of water content in the atmosphere, the stronger thunderstorms produced episodes of flooding and flash flooding which affected…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across La Paz county during the afternoon and evening hours on September 8th, aided by both an upper level weather disturbance approaching from the northwest, and copious moisture shed from former hurricane Norbert. Given the high amounts of water content in the atmosphere, the stronger thunderstorms produced episodes of flooding and flash flooding which affected communities such as Bouse. The heavy rains caused area washes, such as the Bouse wash, to flow heavily. No injuries were reported due to the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 4:52 PM MST, 38 minutes earlier.
Area forecast discussion, Sep 8, 4:52 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
452 PM MST MON SEP 8 2014
.SYNOPSIS...
MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION FOR THE NEXT SEVERAL
DAYS...HOWEVER MOST OF THE LIFT IN THE ATMOSPHERE WILL BECOME
FOCUSED OVER NORTHERN ARIZONA. THUS...ONLY SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN SOME AREAS THROUGH TUESDAY...THOUGH
SOME COULD STILL SEE BRIEF PERIODS OF HEAVY RAIN. A GRADUAL DRYING
TREND WILL BEGIN STARTING DURING THE MIDDLE OF THE WEEK AS HIGH
PRESSURE SLOWLY REBUILDS OVER THE REGION.
&&
.DISCUSSION...
EXTENDED THE FLASH FLOOD WATCH TIL MIDNIGHT FOR AREAS OF EXTREME SW
AZ AND PORTIONS OF SE CA. WITH ADDITIONAL STORMS FORMING IN THESE
AREAS...FELT IT PRUDENT TO KEEP THE WATCH IN PLACE. MEANWHILE ACROSS
THE PHOENIX AREA THE THREAT FOR NEW STORM DEVELOPMENT APPEARS TO BE
WANING AND THE WATCH WILL EXPIRE AS SCHEDULED.
&&
.PREVIOUS DISCUSSION...
RECORD AMOUNTS OF ATMOSPHERIC MOISTURE HAVE SURGED INTO THE REGION
WITH 12Z KTWC SOUNDING SAMPLING 2.03 INCH PWAT (A RECORD FOR THE
MONTH OF SEPTEMBER). COMBINED WITH ASCENT FROM A WAVE CAUGHT BETWEEN
THE OUTER CIRCULATION OF WHAT WAS NORBERT AND A WAVE IN THE WESTERLY
FLOW ENTERING THE SIERRA...ALL-TIME RECORD RAINFALL HAS FALLEN
THROUGHOUT THE PHOENIX METRO AREA. SKY HARBOR HAS RECORDED 3.29
INCHES OF RAIN BREAKING THE CALENDAR DAY RECORD OF 2.91 INCHES SET
BACK IN 1939. IN THE WAKE OF THIS WAVE...STRONGER SUBSIDENCE HAS
BUILT INTO CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA. LARGE SCALE
ASCENT IS NOW TIED TO 2 SHORTWAVES...1) THE LINGERING CNTRL ARIZONA
WAVE OVER THE FAR SERN PARTS OF THE STATE...AND 2) A SECONDARY
NORTHERN STREAM WAVE DRIVING EAST TOWARDS SRN NEVADA. AS SUCH...ONLY
SCT/ISOLD SHOWERS AND STORMS ARE EXPECTED THROUGH TONIGHT...AND
PRIMARILY FOCUSED THROUGH THE LOWER COLORADO RIVER VALLEY AND WEST
CENTRAL ARIZONA.
COMPLICATED FORECAST FOR TUESDAY AS MANY COMPETING FEATURES COME
INTO PLAY DRIVING (OR INHIBITING) CONVECTIVE INITIATION AND
COVERAGE. FORCES/ELEMENTS FAVORABLE FOR CONVECTION INCLUDE A
CONTINUATION OF AN ABNORMALLY MOIST ENVIRONMENT (BOUNDARY LAYER
MIXING RATIOS 11-14 G/KG) AND FORCED ASCENT APPROACHING FROM THE
NORTHWEST IN ASSOCIATION WITH ANOTHER WAVE MOVING TOWARDS NORTHWEST
ARIZONA. DETRIMENTAL FACTORS INCLUDE A VERY DISCERNIBLE DRYSLOT
MOVING NORTH ON THE EASTERN SIDE OF THE OLD NORBERT CIRCULATION WEST
OF THE BAJA...AND WARM AIR ADVECTION IN THE MIDLEVELS HELPING REDUCE
OVERALL INSTABILITY. THE VAST MAJORITY OF HIGH RESOLUTION CONVECTIVE
MODELS (WHICH HAVE PERFORMED VERY WELL IN THIS EVENT TO THIS POINT)
REALLY TARGET NORTHWEST ARIZONA EXTENDING SOUTH INTO LA PAZ AND YUMA
COUNTIES AS THE PRIME REAL ESTATE FOR CONVECTIVE COVERAGE.
THEREFORE...HAVE REALLY TRIMMED POPS OVER THE SERN CWA INCLUDING THE
PHOENIX METRO...WHILE FOCUSING 50 PERCENT CHANCES OVER THE
AFOREMENTIONED AREAS.
FOR WEDNESDAY INTO THE WEEKEND...A SLOW DRYING AND WARMING TREND
WILL COMMENCE AS HIGH PRESSURE ALOFT STEADILY BUILDS ACROSS THE AREA
FROM THE WEST. TOTAL MOISTURE WILL RATHER SLOW TO ERODE AS LOW/MID
LEVEL WIND FIELDS WILL BE ON THE WEAK SIDE...HOWEVER NOTABLE DRY AIR
SEEN IN WV IMAGERY OVER THE EAST PACIFIC SHOULD OVERTAKE MUCH OF THE
AREA. HOWEVER...SOME CONVECTION WILL STILL BE POSSIBLE OVER HIGHER
TERRAIN OF SOUTHERN GILA COUNTY...THOUGH UPPER WINDS WILL MOSTLY
FAVOR THE SOUTHWEST WHICH IS AN UNFAVORABLE DIRECTION FOR BRINGING
ANY HIGHER TERRAIN STORMS INTO THE LOWER DESERTS. EXPECT HIGH
TEMPERATURES TO SLOWLY RISE...REACHING TO AROUND SEASONAL NORMAL
VALUES BY ABOUT FRIDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
CHANCES OF GETTING ANY ADDITIONAL TS/SHRA INTO TERMINALS THROUGH
TUESDAY MORNING IS UNLIKELY. WHILE VFR CONDITIONS WILL LARGELY
PREVAIL AT THE TERMINAL SITES...LOWER CIGS WILL CONTINUE TO HUG
MOUNTAINS THROUGH THIS EVENING...POTENTIALLY IMPACTING OPERATIONS.
MID/HIGH CLOUDS WILL LINGER INTO TUESDAY...THOUGH GENERALLY AOA 7K
FT. WINDS WILL GENERALLY FAVOR A SOUTHEAST DIRECTION...THOUGH MAY
VEER TO SW FOR A TIME THIS EVENING.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SOME ISOLD THUNDER MAY BE POSSIBLE ACROSS SERN CALIFORNIA
TERMINALS...THOUGH MOST ACTIVITY SHOULD REMAIN NORTH OF THE SITES.
HAVE INCLUDED A PERIOD OF VCSH AS THE MAJORITY OF LIGHTNING HAS
MOVED NORTH. CLOUD COVERAGE SHOULD REMAIN PREDOMINANTLY SCT AND
ABOVE 6K FT. SFC WINDS WILL FAVOR A SOUTHERLY DIRECTION...BUT MAY
BECOME VARIABLE IN SOME CASES.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY.
A GRADUAL DRYING TREND WILL COMMENCE DURING THE MIDDLE OF THE WEEK
AS MOISTURE GETS SCOURED OUT FROM THE NORTHWEST. ANY SHOWER AND
THUNDERSTORM CHANCES WOULD BE VERY SLIGHT...AND PRIMARILY LIMITED TO
THE HIGHER TERRAIN OF GILA COUNTY DURING THE AFTERNOON AND EARLY
EVENING HOURS. AFTERNOON HUMIDITY LEVELS WILL GENERALLY FALL INTO A
15-30 PERCENT RANGE WITH GOOD TO EXCELLENT OVERNIGHT RECOVERY. ASIDE
FROM SOME AFTERNOON UPSLOPE GUSTINESS...WIND SPEEDS WILL REMAIN
RELATIVELY LIGHT.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL MIDNIGHT MST TONIGHT AZZ020-021.
CA...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT CAZ030>032.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...LEINS/MO/CB
AVIATION...MO
FIRE WEATHER...MO
Hazardous weather outlook, Sep 8, 5:15 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
515 AM MST MON SEP 8 2014
AZZ022-023-091300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
515 AM MST MON SEP 8 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
WITH THE HEAVIEST RAIN LIKELY TO BE THIS MORNING AND INTO THE
AFTERNOON HOURS. MOISTURE FROM FORMER HURRICANE NORBERT HAS MOVED
INTO THE DESERT SOUTHWEST AND AS SUCH...LOCALLY HEAVY RAINFALL IS
EXPECTED WHICH WILL LEAD TO BOTH URBAN FLOODING AND FLASH FLOODING.
GUSTY WINDS IN EXCESS OF 40 MPH ARE ALSO POSSIBLE WITH THE STRONGER
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY
NIGHT. SOME OF THE STRONGER THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY
RAIN WHICH MAY LEAD TO LOCALIZED URBAN FLOODING. OTHERWISE...GUSTY
WINDS TO 45 MPH AND DEADLY LIGHTNING CAN BE EXPECTED.
A GRADUAL DRYING AND WARMING TREND IS EXPECTED FROM WEDNESDAY INTO
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ021-091300-
WEST CENTRAL DESERTS-
515 AM MST MON SEP 8 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON MST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON TODAY. MOISTURE FROM
FORMER HURRICANE NORBERT HAS MOVED INTO THE DESERT SOUTHWEST AND AS
SUCH...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WHICH WILL LEAD TO
URBAN FLOODING AND FLASH FLOODING. OTHERWISE...GUSTY WINDS IN EXCESS
OF 40 MPH CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY INTO
TUESDAY NIGHT AS A WEATHER DISTURBANCE PASSES THROUGH THE AREA. THE
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH MAY LEAD TO
URBAN FLOODING OR FLASH FLOODING. GUSTY WINDS IN EXCESS OF 45 MPH ARE
ALSO POSSIBLE WITH THE STRONGER STORMS.
A GRADUAL DRYING AND WARMING TREND IS ANTICIPATED BEGINNING WEDNESDAY
AND CONTINUING INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
AZZ020-024>028-CAZ030>033-091300-
LOWER COLORADO RIVER VALLEY AZ-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
515 AM MST MON SEP 8 2014 /515 AM PDT MON SEP 8 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED...ESPECIALLY OVER HIGHER TERRAIN AREAS TO THE EAST OF
PHOENIX. MOISTURE FROM FORMER HURRICANE NORBERT HAS MOVED INTO THE
AREA AND AS A RESULT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WHICH
MAY LEAD TO URBAN FLOODING OR FLASH FLOODING. OTHERWISE...STRONGER
THUNDERSTORMS CAN PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY
NIGHT. THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL AS WELL AS GUSTY WINDS IN EXCESS OF 45 MPH. A GRADUAL
DRYING AND WARMING TREND IS ANTICIPATED FROM WEDNESDAY THROUGH THE
LATTER PORTION OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Sep 8, 11:38 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1138 AM MST MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HEAVY RAIN 3 WNW CHANDLER FASHION 33.32N 111.95W
09/08/2014 M6.09 INCH MARICOPA AZ TRAINED SPOTTER
&&
EVENT NUMBER PSR1400276
MOLocal storm report, Sep 8, 1:14 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HEAVY RAIN 2 E TEMPE 33.38N 111.90W
09/08/2014 M4.80 INCH MARICOPA AZ NWS EMPLOYEE
&&
EVENT NUMBER PSR1400277
KINCAIDLocal storm report, Sep 8, 1:50 PM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
150 PM MST MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HEAVY RAIN 3 SE TEMPE 33.36N 111.90W
09/08/2014 M5.75 INCH MARICOPA AZ TRAINED SPOTTER
&&
EVENT NUMBER PSR1400278
KINCAIDFlash Flood, La Paz
- When
- September 8, 5:30 PM MST to 9:00 PM MST
- Where
- La Paz County, 2.65 mi S of Bouse to 2.99 mi WNW of Bouse
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.892, -114.007
Strong thunderstorms continued to develop across portions of La Paz county during the afternoon hours on September 8th; they produced locally heavy rain with peak rain rates between one and two inches per hour. The heavy rains led to flash flooding of washes around Bouse and highway 72. At 1741MST, additional heavy rains occurred that measured one half inch within 30 minutes. The additional heavy rainfall caused the Bouse wash to run heavily. Later in the evening, at 1906MST, the same spotter reported a flash flood; washes in the area were running high and they overflowed local roads. As a result he was unable to reach the road from his house.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, September 8, 20142 deaths · $47,000 · 5 events
- Tornado in North Carolina, September 8, 20141 injured · $200,000 · EF2 · 1 event
- Flash Flooding and Flood in Arizona, September 8 to 10, 2014$7.8 million · 12 events
- Flash Flooding in North Carolina, September 8 to 9, 20142 injured · 5 events
- Heavy Rain in Virginia, September 8 to 9, 201418 events
- Heavy Rain in North Carolina, September 8 to 9, 20149 events
- Flooding in Virginia, September 8 to 9, 20148 events
- Flash Flooding in Virginia, September 8, 20142 events
- Flash Flooding in Nevada, September 8, 2014$2,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 8, 20142 events
- Hail in Minnesota, September 8, 20141 in hail · 2 events
- Flooding in North Carolina, September 8, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533537.